North Carolina, 2011Damaging Winds and Lightning Strike in North Carolina, June 12, 2011
June 12, 2011 · NWS ILM · 5 events in 1 county or zone
Thunderstorms developed across the mountains of North Carolina during the mid-afternoon and organized into a forward propagating Mesoscale Convective Complex. The storms had a history of wind damage as they reached Robeson County shortly after dark.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across the mountains of North Carolina during the mid-afternoon and organized into a forward propagating Mesoscale Convective Complex. The storms had a history of wind damage as they reached Robeson County shortly after dark.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 12, 6:43 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 12, 6:43 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
743 PM EDT SUN JUN 12 2011
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE INTO THE AREA TONIGHT INTO EARLY
MONDAY...BRINGING A CHANCE OF SHOWERS OR A THUNDERSTORM. HIGH
PRESSURE WILL BUILD FROM THE NORTH THROUGH MID WEEK. INCREASING
SOUTHERLY WINDS CAN BE EXPECTED LATE IN THE WEEK...AS A RELATIVELY
STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE MISSISSIPPI AND OHIO
VALLEYS. A WARM FRONT ON THURSDAY WILL BRING A CHANCE OF RAIN.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 730 PM SUNDAY...ALL EYES ARE FOCUSED ON A BROKEN SQUALL LINE
ACROSS CENTRAL NORTH CAROLINA WHICH IS ACCELERATING SOUTHEAST TOWARD
I-95 INCLUDING LUMBERTON...DILLON AND DARLINGTON. MESOSCALE ANALYSIS
SHOWS PLENTY OF INSTABILITY REMAINING AHEAD OF THE STORMS FOR THE
NEXT 2 HOURS (1000+ J/KG CAPE) WITH LITTLE CONVECTIVE INHIBITION AT
THE TOP OF THE SURFACE-BASED MIXED LAYER. WE HAVE RAISED POPS TO
60-80 PERCENT WEST OF I-95 FOR THE AFOREMENTIONED AREAS...AND HAVE
INCLUDED THE 'GUSTY WINDS' MODIFIER ON THUNDERSTORMS IN THE FORECAST
WEATHER GRIDS. THE STORMS HAVE FORMED A LARGE COLD POOL WHICH IS
HELPING TO PUSH THE STORMS AT A RAPID CLIP...AND SOME 30-40 MPH
WINDS ARE QUITE LIKELY AT THE ONSET OF PRECIPITATION.
AS THE STORMS CROSS THE SEABREEZE BOUNDARY (WHICH SHOULD BE ALONG OR
JUST WEST OF THE I-95 CORRIDOR AT 9-10 PM) THERE MAY BE A BRIEF
SURGE UPWARDS IN CONVECTIVE INTENSITY DUE TO THE INCREASED SURFACE
CONVERGENCE AND RICHER BOUNDARY LAYER MOISTURE. HOWEVER ATMOSPHERIC
CONDITIONS EAST OF THE SEABREEZE SHOULD BE THERMALLY CAPPED TO DEEP
CONVECTION...MEANING THE STORMS SHOULD WEAKEN AS THEY APPROACH THE
COAST. OUR FORECAST POPS RAMP DOWNWARD EAST OF I-95...TO 50 PERCENT
IN MARION...WHITEVILLE AND ELIZABETHTOWN...30 PERCENT IN
KINGSTREE...CONWAY...MYRTLE BEACH...AND ONLY 20 PERCENT FROM
GEORGETOWN TO SOUTHPORT...WILMINGTON AND SURF CITY. THE 20Z RUN OF
THE RAPID UPDATE HRRR MODEL APPEARS TO HAVE INITIALIZED QUITE WELL
AND IS THE BASIS FOR OUR UPDATE THIS EVENING.
NO SIGNIFICANT CHANGES TO LOW TEMPERATURES OR WIND FORECASTS FOR THE
OVERNIGHT PERIOD. LOWS SHOULD END UP WITHIN A FEW DEGREES OF 70
AREA-WIDE. WINDS WILL TURN MORE WESTERLY AFTER MIDNIGHT AS THE
TROUGH OR WEAK FRONT PUSHES OFFSHORE AND HIGH PRESSURE OVER THE
SOUTHERN GREAT LAKES BEGINS TO BUILD SOUTH INTO THE AREA.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 PM SUNDAY...DAYBREAK MONDAY A WEAK FRONT SHOULD ROUGHLY
PARALLEL OUR COASTAL ZONES...AND WE WILL RETAIN A SLIGHT CHANCE OF
PRECIPITATION MONDAY MORNING AND FAVORED MORESO ALONG THE NC COAST
WHERE CONVERGENCE IS STRONGEST. FRONT PROGRESSES OFFSHORE THROUGH
MORNING WITH SIGNIFICANT DRY INTRUSION ALOFT ABOVE 10KFT. NO PCPN
PLANNED MONDAY AFTERNOON BUT LOOKING AT RH TIME-HEIGHT PLOTS DIURNAL
CUMULUS LOOKS PRETTY CERTAIN.
SLIGHT COOL AIR ADVECTION MONDAY...WITH A PINNED SEA-BREEZE FRONT
SHOULD BRING MAXIMUMS 86-89 BEACHES TO 92-94 FAR INTERIOR LOCATIONS.
OVERNIGHT LOWS MAY ACTUALLY RUN A DEGREE OR SEVERAL BELOW NORMAL
AND A RELATIVELY COOLER START WILL BE FELT BOTH TUE/WED MORNING.
INTRODUCED SLIGHT CHANCE OF PCPN WEDNESDAY AFTERNOON AND EVENING
WITH DIURNAL HEATING AND AN INCREASE IN COLUMN MOISTURE.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 300 PM SUNDAY...EXTENDED PERIOD CONTINUES TO LOOK UNSETTLED
WITH WEAK DISTURBANCES IN THE UPPER FLOW CREATING RAIN CHANCES
THROUGH THE WEEK. FINALLY BEGINNING TO SEE SOME AGREEMENT WITH THE
GFS NOW TRENDING TOWARDS THE MORE STEADY ECMWF FOR THE FIRST FEW
DAYS...SO PREFER A BLEND THROUGH LATE WEEK WHICH AGREES WITH HPC
ANALYSIS. BEST CHANCE OF RAIN CONTINUES TO BE THURSDAY WITH A WARM
FRONT CROSSING THE REGION. ANOTHER CHANCE EXISTS DURING THE WKND AS
BOUNDARY/LOW PRESSURE HOVERS NEAR THE AREA...BUT CONFIDENCE IS
LOWER. HOWEVER...WEAK VORT IMPULSES IN THE NW FLOW ALOFT COULD SPAWN
SHOWERS ANY DAY. AT THE SAME TIME...THE STILL ONGOING SIGNIFICANT
DROUGHT LOWERS CONFIDENCE IN HEAVY RAIN AS DEPICTED BY GUIDANCE...SO
WILL CONTINUE TO GO ONLY CHANCE POP WITH TONED DOWN QPF. TEMPS WILL
BE NEAR CLIMO EARLY...WARMING THROUGH THE WKND AS UPPER RIDGE ONCE
AGAIN BEGINS TO ASSERT ITSELF OVER THE SOUTHEAST.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 00Z...MODERATE CONFIDENCE IN FORECAST DUE TO PRECIPITATION
ASSOCIATED WITH APPROACHING COLD FRONT.
CURRENT VIS SATELLITE IS SHOWING DIURNAL CU STARTING TO DIE OFF WITH
LOSS OF DAYTIME HEATING. MAIN CONCERN WILL BE THE APPROACHING COLD
FRONT AND THE PRECIP AHEAD OF IT. RADAR IS SHOWING A LINE OF STORMS
UPSTREAM PROGRESSING TOWARDS THE INLAND TERMINALS. PRECIP SHOULD
REACH KLBT/KFLO AROUND 02Z. IFR IS POSSIBLE WITHIN THE HEAVIEST
RAINFALL BUT HAVE ONLY INCLUDED MVFR BECAUSE RESTRICTIONS SHOULD BE
FAIRLY BRIEF AS THE STORMS MOVE THROUGH. THE LINE WILL WEAKEN AS IT
CONTINUES ON TOWARDS THE COASTAL TERMINALS AND THEN ANY REMAINING
PRECIP WILL BE OFFSHORE BY DAYBREAK. FOR THE INLAND
TERMINALS...PRECIP WILL PRECONDITION THE ATMOSPHERE FOR FOG. THERE
WILL BE SOME CLEARING BEHIND FRONT SO THERE COULD BE A WINDOW
SHORTLY BEFORE SUNRISE WITH SOME LIGHT FOG. HOWEVER...SOUNDINGS ARE
SHOWING A STRONG NOCTURNAL LLJ WHICH COULD INHIBIT ANY DEVELOPMENT.
WILL LEAVE MVFR FOR NOW BUT WILL REEVALUATE WITH LATER GUIDANCE.
OTHERWISE...WINDS WILL SHIFT TO THE NORTHWEST AS FRONT MOVES
THROUGH.
AFTER SUNRISE...ANY EXISTING FOG WILL BURN OFF AND VFR WILL PREVAIL.
SEA BREEZE WILL REMAIN FAIRLY CLOSE TO THE COAST WITH WINDS
REMAINING GENERALLY NORTHERLY THROUGHOUT THE DAY. EXPECT DIURNALLY
DRIVEN CU TO DEVELOP ONCE AGAIN.
EXTENDED OUTLOOK...LOW CONFIDENCE IN ISOLATED STORMS EACH AFTERNOON.
BETTER CHANCES LOOK TO BE WEDNESDAY INTO THURSDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 730 PM SUNDAY...SEABREEZE-ENHANCED WINDS ARE GUSTING AS HIGH
AS 18 KNOTS NEAR MYRTLE BEACH AND 20 KNOTS FROM FIGURE EIGHT ISLAND
TO TOPSAIL ISLAND. FARTHER OFFSHORE WIND SPEEDS ARE ABOUT HALF THAT
VALUE AT THE FRYING PAN SHOALS BUOY. AS THE SEABREEZE DIES AWAY THIS
EVENING THE LIGHT SOUTHWESTERLY SYNOPTIC FLOW WILL TURN WESTERLY
AFTER MIDNIGHT AS A TROUGH OR WEAK FRONT PUSHES THROUGH THE WATERS.
THERE COULD BE ISOLATED THUNDERSTORMS ACCOMPANYING THE WIND SHIFT.
LATEST SHORT-RANGE MESOSCALE MODELS INDICATE THE BEST CHANCE OF
STORMS MAKING IT OUT INTO THE COASTAL WATERS COULD BE ALONG THE
GRAND STRAND SHORTLY AROUND OR SHORTLY AFTER MIDNIGHT.
SEAS ARE GENERALLY AROUND 3 FT THIS EVENING...MAINLY IN AN 8-SECOND
SOUTHEAST SWELL. NEAR THE COAST THERE IS PROBABLY A GOOD DEAL OF
CHOP ON TOP OF THAT DUE TO THE LOCAL SEABREEZE ENHANCED WINDS. THE
CHOP MAY DIE AWAY BY MIDNIGHT BUT THE SWELL WILL CONTINUE INTO
MONDAY.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 PM SUNDAY...MONDAY AND TUESDAY WE MAY SEE A BIT LARGER
SE SWELL IN RESPONSE TO THE TROPICAL LOW LIFTING NORTH OFF OUR
COAST...BUT THIS MAY ONLY EQUATE TO AN ADDITIONAL FOOT BASED ON
THE WIND-FIELD ASSOCIATED WITH THE OPEN SEA FEATURE. VERY LIGHT
WINDS MONDAY AND TUESDAY WILL RESULT IN ROLLING SWELL OF AROUND 3
FEET EVERY 7-8 SECONDS...WITH LITTLE CHOP ANTICIPATED. THERE WILL
BE A VERY SLIGHT CHANCE OF A CLOUD TO WATER LIGHTNING STRIKE
THROUGH MONDAY MORNING AS A FRONTAL BOUNDARY APPROACHES AND MOVES
OVER THE COASTAL WATERS.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 300 PM SUNDAY...FAIRLY BENIGN WINDS AND SEAS WEDNESDAY WILL
STEADILY INCREASE THROUGH THE PERIOD AS A WARM FRONT PASSES ACROSS
THE WATERS THURSDAY. HIGH PRESSURE WEDNESDAY WILL CREATE NE WINDS
AROUND 10 KTS WITH WEAK SWELL PRODUCING WAVES AROUND 2 FT. WARM
FRONT APPROACHING FROM THE SW WILL TIGHTEN THE PRESSURE GRADIENT
CAUSING WINDS TO INCREASE TO AROUND 20 KTS FROM THE S/SW ON FRIDAY.
THIS WILL PRODUCE STEEP WIND WAVES OF 5 FT AT 5-6 SECS...AND
THESE WILL DOMINATE THE WAVE SPECTRUM SINCE THE ONLY SWELL WILL BE
AROUND 1 FT AT 9 SEC FROM THE SE. SCATTERED SHOWERS AND TSTMS ARE
POSSIBLE THURSDAY AND FRIDAY...PRODUCING LOCALLY HIGHER WINDS AND
SEAS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...TRA
SHORT TERM...MJC
LONG TERM...JDW/III
AVIATION...ECT
Hazardous weather outlook, Jun 12, 7:34 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
834 PM EDT SUN JUN 12 2011
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-140045-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
834 PM EDT SUN JUN 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
SCATTERED SLOW MOVING THUNDERSTORMS THIS EVENING COULD PRODUCE
ISOLATED 1 TO 3 INCH RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME.
ISOLATED SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH DAMAGING
WIND GUSTS OR LARGE HAIL THE PRIMARY SEVERE THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-140045-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
834 PM EDT SUN JUN 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ054-056-140045-
COASTAL HORRY-COASTAL GEORGETOWN-
834 PM EDT SUN JUN 12 2011
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT MONDAY
THROUGH MONDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
SCATTERED SLOW MOVING THUNDERSTORMS TONIGHT COULD PRODUCE
ISOLATED 1 TO 3 INCH RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME.
ISOLATED SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH DAMAGING
WIND GUSTS OR LARGE HAIL THE PRIMARY SEVERE THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-110-140045-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
834 PM EDT SUN JUN 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TONIGHT.
SCATTERED SLOW MOVING THUNDERSTORMS TONIGHT COULD PRODUCE ISOLATED
1 TO 3 INCH RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME.
ISOLATED SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH DAMAGING
WIND GUSTS OR LARGE HAIL THE PRIMARY SEVERE THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Robeson
- When
- June 12, 8:08 PM EST to 8:09 PM EST
- Where
- Robeson County, 1.19 mi SW of Alma
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.740, -79.347
Trees were reported down.
Thunderstorm Wind, Robeson
- When
- June 12, 8:26 PM EST to 8:27 PM EST
- Where
- Robeson County, 1.14 mi W of Pembroke
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.680, -79.200
Trees were reported down.
Thunderstorm Wind, Robeson
- When
- June 12, 8:47 PM EST to 8:48 PM EST
- Where
- Robeson County, 0.89 mi NW of Lumberton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.630, -79.010
Trees were reported down.
Thunderstorm Wind, Robeson
- When
- June 12, 8:56 PM EST to 8:57 PM EST
- Where
- Robeson County, Fairmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.500, -79.120
Trees were reported down.
Lightning, Robeson
- When
- June 12, 9:28 PM EST
- Where
- Robeson County, 0.89 mi NW of Lumberton
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.630, -79.010
A man was injured when lightning struck as he was unplugging a pool pump.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, June 12 to 13, 2011$485,000 · EF2 · 25 events
- Heat in Texas, June 12, 20111 death · 1 event
- Wildfire in New Mexico, June 12 to 28, 2011$2.5 million · 1 event
- Hail and Damaging Winds in Virginia, June 12, 2011$160,000 · 1.75 in hail · 14 events
- Wildfire in Louisiana, June 12 to 20, 2011$250,000 · 1 event
- Tornadoes and Hail in Pennsylvania, June 12, 2011$40,000 · EF1 · 10 events
- Hail and Damaging Winds in Wyoming, June 12, 2011$127,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Virginia, June 12, 2011$78,000 · 1.75 in hail · 16 events
- Tornadoes and Hail in Maryland, June 12, 2011$78,000 · EF0 · 16 events
- Hail and Damaging Winds in Georgia, June 12 to 17, 2011$52,000 · 1.75 in hail · 16 events
- Lightning Strike in Illinois, June 12, 2011$100,000 · 1 event
- Damaging Winds in Mississippi, June 12, 2011$73,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316773, 316774, 316775, 316776, 319065.